Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 112, NWS Springfield, MO

May 22, 1998Phelps County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 22, 1998, 5:51 PM CDT for Phelps County, Missouri. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 1998, 5:51 PM CDT (22:51 UTC)
Expired
May 22, 1998, 6:10 PM CDT
In force
19 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Phelps County, MO

The radar

The St Louis radar (KLSX), 133 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 5:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 419 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1863 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
419 m²/s²
0-3 km storm-relative helicity
430 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

878 
WUUS1 KSGF 222252 RRA
SVRSGF
MOC161-222310-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
551 PM CDT FRI MAY 22 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PHELPS COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 610 PM CDT

* AT 550 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING LARGE HAIL THE SIZE OF NICKELS.  THIS STORM WAS
  LOCATED 12 MILES EAST OF ROLLA NEAR THE TOWN OF ST. JAMES AND WAS
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  ST. JAMES THROUGH 555 PM
  ROSATI BY 600 PM

  A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
  THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
  TORNADOES.  IF YOU LIVE WITHIN THE WARNED AREA...SEEK SHELTER IN
  A SMALL INTERIOR ROOM AWAY FROM WINDOWS.  A BASEMENT OFFERS THE
  BEST PROTECTION.

VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS.  THE HEAVY RAIN MAY
CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS.

THIS IS A DANGEROUS STORM.  REMAIN INDOORS AWAY FROM WINDOWS.  LIMIT
YOUR USE OF ELECTRICAL APPLIANCES UNTIL THE THREAT OF SEVERE WEATHER
HAS PASSED.

GORDON/LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:42 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 22, 2:42 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT FRI MAY 21 1998

WELL...SPECIAL 18Z SOUNDING REVEALS A HIGHLY UNSTABLE AIRMASS WITH LIS OF
-11...CAPE OF 4100 J/KG...EHI OF 2 AND A SWEAT OF 450.  HOWEVER (COMMA)
A 5 DEG CAP REMAIN RATHER PRECIPITOUS OVR THE SRN PORTION OF CWA.  1Z
SFC MAP HAS LOW N OF ICT WITH WRMFNT FM MKC-JEF-MDH. DWPTNS CONTINUE
TO INCR AND PRESSURE CONT TO FALL OVR CNTRL MO.

MODIFIED THE 18Z SOUNDING FOR VIH AND AIZ AND CAME UP WITH 5700 CAPE
AND -14 LI...BUT STILL HAD A 3 DEG CAP.  WL CONTINUE TO CLOSELY MONITOR
A HIGHLY EXPLOSIVE AIRMASS WITH THE POWERBALL QUESTION...

...WHEN AND IF THE CAP WL BREAK...

WL LEAN TOWARD THE ETA SOLUTION THIS PACKAGE ALTHOUGH BOTH NGM AND ETA
PCGRIDDS REVEAL A HIGHLY UNSTABLE AIRMASS.  THE FRONT WL MOVE LTL OVR
NEXT 24 HOURS AND SPC DAY 2 REFLECTS THIS.  THEN WE HAVE TO DEAL WITH
DRY LINE AND WRN PLAINS CDFNT WHICH WL MOVE INTO AREA SUN INTO MON.
RECOMMENDATIONS (FOR COORDINATION PURPOSES ONLY)

JLN/SE KS...THIS EVENING...ISOLATED SHOWERS AND THUNDERSTORMS.
THEN PARTLY CLOUDY.  LOW IN THE MID 70S.  SOUTH WIND AROUND 10 MPH.

SGF...CONSIDERABLE CLOUDINESS WITH A 30 PERCENT CHANCE OF SHOWERS
AND THUNDERSTORMS.  LOW 70 TO 75.  SOUTH WIND AROUND 10 MPH.

AIZ/VIH...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  SOME OF THESE COULD BE SEVERE. LOW 65 TO 70.

UNO..PARTLY CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS AND T^HUNDER-
STORMS.  LOW AROUND 70.  SOUTH WIND 10 MPH.

CCF INFO

SGF BB 070/089 068/090 065 04333
JLN BB 074/090 071/092 067 04223

GORDON

In the hours before

Special weather statement, May 22, 1:00 PM CDT, 4 hours 51 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI MAY 22 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY
BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
OREGON            OZARK             PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

...SCATTERED SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND
TONIGHT ACROSS CENTRAL MISSOURI...

...ISOLATED SEVERE THUNDERSTORMS ACROSS SOUTHWEST MISSOURI INTO
SOUTHEAST KANSAS LATE THIS AFTERNOON AND THIS EVENING...

AT MIDDAY...A WARM FRONT EXTENDED FROM KANSAS CITY TO COLUMBIA TO
CARBONDALE ILLINOIS. THIS FRONT IS EXPECTED TO MOVE SLOWLY NORTHEAST
OVER THE NEXT 24 HOURS.

WARM AND VERY MOIST AIR ENCOMPASSES THE ENTIRE AREA.  LOW LEVEL WINDS
OF 30 TO 40 MPH ARE CONVERGING ALONG THE FRONT.  AS THE AFTERNOON
MOVES ALONG SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND NEAR THE
FRONT AND TRAVEL TO THE SOUTHEAST.

MANY OF THESE STORMS WILL BECOME SEVERE AND PRODUCE DAMAGING WINDS
AND LARGE HAIL ACROSS SOUTH CENTRAL MISSOURI.  THE BEST CHANCE FOR
THESE SEVERE THUNDERSTORMS WILL BE NORTH OF A WARSAW TO LEBANON TO
WEST PLAINS LINE. THIS INCLUDES THE CITIES OF ROLLA...CAMDENTON...
EMINENCE AND THE ENTIRE LAKE OF THE OZARKS REGION.

MID AND UPPER LEVEL WINDS HAVE INCREASED IN SPEED AND ARE FROM THE
WEST-SOUTHWEST ACROSS SOUTH CENTRAL MISSOURI.  THIS COULD LEAD TO A
COUPLE OF SUPERCELL THUNDERSTORMS...AND PERHAPS ISOLATED TORNADOES.

FURTHER SOUTH...ACROSS SOUTHWEST MISSOURI AND EXTREME SOUTHEAST
KANSAS THE ATMOSPHERE IS VERY MOIST BUT IS MUCH FURTHER AWAY FROM THE
FRONT.  THERE IS ALSO A LAYER OF WARM AIR OFF THE SURFACE THAT IS
CAPPING ANY THUNDERSTORM ACTIVITY.  HOWEVER...AS THE AFTERNOON MOVES
ALONG THERE MAY BE ENOUGH HEATING FROM THE SUN TO BREAK THROUGH THIS
CAP AND RESULT IN WIDELY SCATTERED THUNDERSTORMS...A FEW OF WHICH
COULD BE SEVERE.

SPOTTER ACTIVATION MAY BE NECESSARY ACROSS SOUTH CENTRAL MISSOURI
LATER THIS AFTERNOON AND TONIGHT.

GORDON
Special weather statement, May 22, 5:12 PM CDT, 39 minutes before
MOZ058-071-082>083-098-230415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
512 PM CDT FRI MAY 22 1998

...TORNADO WATCH UNTIL 11 PM...

THE STORM PREDICTION CENTER IN NORMAN HAS ISSUED A TORNADO WATCH
EFFECTIVE UNTIL 11 PM FOR THE FOLLOWING COUNTIES...

...IN CENTRAL AND SOUTH CENTRAL MISSOURI...

DENT              MARIES            PHELPS            SHANNON
TEXAS

INCLUDING THE TOWNS OF...

ROLLA             SALEM             HOUSTON           EMINENCE
VIENNA

STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL MISSOURI
LATE THIS AFTERNOON AND WILL BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES.

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE
POSSIBLE IN AND NEAR THE WATCH AREA.  TAKE TIME NOW TO THINK ABOUT
WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED
FOR YOUR AREA.  REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE
INTERRUPTED DURING SEVERE STORMS.

LINDENBERG
Special weather statement, May 22, 5:12 PM CDT, 39 minutes before
MOZ058-071-082>083-098-230415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
512 PM CDT FRI MAY 22 1998

...TORNADO WATCH UNTIL 11 PM...

THE STORM PREDICTION CENTER IN NORMAN HAS ISSUED A TORNADO WATCH
EFFECTIVE UNTIL 11 PM FOR THE FOLLOWING COUNTIES...

...IN CENTRAL AND SOUTH CENTRAL MISSOURI...

DENT              MARIES            PHELPS            SHANNON
TEXAS

INCLUDING THE TOWNS OF...

ROLLA             SALEM             HOUSTON           EMINENCE
VIENNA

STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL MISSOURI
LATE THIS AFTERNOON AND WILL BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES.

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE
POSSIBLE IN AND NEAR THE WATCH AREA.  TAKE TIME NOW TO THINK ABOUT
WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED
FOR YOUR AREA.  REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE
INTERRUPTED DURING SEVERE STORMS.

LINDENBERG

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.